Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

August 24, 2021Williamsburg County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 24, 2021, 5:54 PM EDT for Williamsburg County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 5:54 PM EDT (21:54 UTC)
Expired
Aug 24, 2021, 6:30 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Hail
0.25 in
Wind
30

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 107 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS82 KILM 242154
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
554 PM EDT Tue Aug 24 2021
 
SCZ039-055-242230-
Williamsburg SC-Inland Georgetown SC-
554 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of northwestern
Georgetown and eastern Williamsburg Counties through 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Outland to near Andrews. Movement was west at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Andrews, Rhems, Outland, Warsaw, Nesmith, Morrisville, Henry and
Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 7954 3343 7961 3345 7943 3373 7937
TIME...MOT...LOC 2154Z 070DEG 9KT 3372 7940 3346 7948 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

IGB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:57 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 24, 3:57 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
357 PM EDT Tue Aug 24 2021

.SYNOPSIS...
A weak frontal boundary brings a chance of showers and storms
this evening, and especially Wednesday. By Thursday, Bermuda
high pressure slides in from the Atlantic, providing a mostly
dry forecast over the weekend into early next week. Temperatures
remain near normal for late August.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Latest sfc analysis shows a weak frontal boundary over the local
area with Bermuda high pressure offshore and another area of high
pressure over the OH Valley. Main forecast change was to lower PoPs
today, as convection has struggled to materialize this aftn. Still
expecting some isolated to widely scattered shras/TSTMs over
southern areas however, with a dissipating trend this evening.
Convection then expected to ramp up over the coastal waters
overnight with a boundary in place and a ribbon of deeper moisture
shifting to the W, allowing this area of rain to pivot inland
through the morning hours. PoPs remain in the Likely range over SC
for this, as the rain shifts farther inland later in the day before
subsiding in the evening. No severe wx expected but there could be
some minor flooding in poor drainage or low-lying areas over SC.
Temps near normal for late August...highs in the mid/upr 80s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Bermuda high slides into the area Thursday, which mostly dries out
the forecast through the short term period. Some lingering moisture
sticks around on the SC side, so left in a (very) slight chance of
showers and storms for the Pee Dee and Grand Strand regions.
Otherwise, look for fair weather cumulus and high cirrus clouds.
Highs in the low 90s inland, with mid-to-upper 80s likely near the
coast. Lows near 70 inland, with mid 70s likely at the beaches.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure settles in nearly overhead through the weekend,
causing a pretty strong inversion and mostly dry forecast. Heat
indices may hit the triple digits through Monday, but fall short of
Heat Advisory criteria. High pressure begins to weaken Sunday night
into early next week, with a trough in the Great Lakes region
helping to push the high pressure offshore. This creates modest
shower and thunderstorm chances by Tuesday. High temperatures in the
lower 90s inland, with upper 80s likely at the coast. Lows in the
lower 70s inland, with mid 70s at the beaches.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Only isolated convection is expected this afternoon, mainly
inland. Tonight, models are in reasonable agreement in bringing
possible numerous convection at the coastal terminals after
06Z. There will be enough coverage to have a prevailing line at
the Myrtles, to a lesser extent at ILM. The convection will
probably wane by 15Z.

Extended Outlook...Overnight into Wed, expect VFR with
occasional MVFR/IFR due to scattered convection. For Thu through
Sat expect only periodic MVFR/IFR from isolated to widely
scattered diurnal convection, and also from the possibility of
early morning fog and/or low stratus.

&&

.MARINE...
Through Wednesday Night...Sub-SCA conditions continue through mid
week. Expect 10-15 kt S winds on avg, with 3-4 ft seas tonight
dropping to 2-3 ft Wed and Wed night due to a slight reduction in
the 5-6 sec southerly wind wave component. Otherwise, a weak 8-9 sec
SE swell component continues around the Bermuda high.

Thursday through Sunday...Relatively benign marine conditions
through the extended forecast period as high pressure dominates.
Winds remain southeasterly at 5-10kts through Saturday afternoon,
with high pressure directly overhead. Winds become more variable by
Saturday night through Sunday, but remain at consistent speeds. Seas
2-4ft slightly relax to 2-3ft by Saturday afternoon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...43
MARINE...MAS/IGB
Hazardous weather outlook, Aug 24, 3:14 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 PM EDT Tue Aug 24 2021

AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-055-056-058-059-251915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
314 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-251915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
314 PM EDT Tue Aug 24 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 4:31 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
431 PM EDT Tue Aug 24 2021

SCZ039-242100-
Williamsburg SC-
431 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of south central
Williamsburg County through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Trio, or 19 miles northeast of Moncks Corner, moving
southwest at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Trio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 7970 3332 7974 3333 7975 3338 7979
      3338 7980 3337 7980 3338 7981 3340 7985
      3342 7986 3354 7966 3338 7963 3334 7968
      3332 7968 3331 7967 3331 7968
TIME...MOT...LOC 2031Z 058DEG 14KT 3338 7974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

IGB
Special weather statement, Aug 24, 5:18 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
518 PM EDT Tue Aug 24 2021

SCZ039-055-242145-
Williamsburg SC-Inland Georgetown SC-
518 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southwestern
Georgetown and south central Williamsburg Counties through 545 PM
EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or 20 miles northeast of Moncks Corner. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Georgetown and south central Williamsburg Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 7966 3332 7970 3332 7974 3334 7976
      3334 7977 3336 7974 3334 7963 3330 7965
TIME...MOT...LOC 2118Z 357DEG 2KT 3333 7969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

IGB
Special weather statement, Aug 24, 5:50 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
550 PM EDT Tue Aug 24 2021

SCZ039-242215-
Williamsburg SC-
550 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northwestern
Williamsburg County through 615 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kingstree, moving west at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kingstree and Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3370 8000 3372 7998 3377 8000 3381 7995
      3377 7976 3366 7976 3359 8005
TIME...MOT...LOC 2150Z 091DEG 16KT 3372 7984

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

IGB
Special weather statement, Aug 24, 5:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
554 PM EDT Tue Aug 24 2021

SCZ039-055-242230-
Williamsburg SC-Inland Georgetown SC-
554 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of northwestern
Georgetown and eastern Williamsburg Counties through 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Outland to near Andrews. Movement was west at
10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Rhems, Outland, Warsaw, Nesmith, Morrisville, Henry and
Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 7954 3343 7961 3345 7943 3373 7937
TIME...MOT...LOC 2154Z 070DEG 9KT 3372 7940 3346 7948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

IGB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:31 PM EDTSpecial Weather StatementILMWilliamsburg29 min
Aug 24, 5:18 PM EDTSpecial Weather StatementILMBerkeley27 min
Aug 24, 5:35 PM EDTAreal Flood AdvisoryILMWilliamsburg115 min
Aug 24, 5:50 PM EDTSpecial Weather StatementILMWilliamsburg25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.